Tennessee, 2018

Damaging Winds in Tennessee, June 22, 2018

June 22, 2018 · NWS OHX · 5 events in 5 counties and zones

Scattered showers and thunderstorms affected mainly the southern parts of Middle Tennessee from the late morning into the afternoon hours on June 22. Several reports of significant wind damage were received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$120,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OHX wrote it up.

Scattered showers and thunderstorms affected mainly the southern parts of Middle Tennessee from the late morning into the afternoon hours on June 22. Several reports of significant wind damage were received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before the first event at Jun 22, 9:27 AM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 22, 9:27 AM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
1027 AM CDT Fri Jun 22 2018

.UPDATE...
FOR MORNING DISCUSSION.

&&

.DISCUSSION...

Ongoing showers and cloud cover this morning are keeping
temperatures down a little. For the update, I've adjusted hourly
trends to reflect this and I've gone ahead and bumped PoPs to
reflect the better chance of showers for areas east of I-65
through the rest of the morning.

As these morning showers exit Middle TN and clouds begin to clear
out a little, temperatures will respond and instabilities will
climb above 1000 J/Kg. Coupled with the influences of the upper
level low just to our north and the deep layer shear that will be
generated this afternoon, areas of Middle TN along and east of
I-65 will run the risk of thunderstorm development that could
become strong to severe. I don't expect anything too widespread,
but one or two storms could reach severe criteria during the
afternoon hours. Main concerns are still damaging straight line
winds and hail. Storms should be moving fast enough that flooding
won't be an issue and most, if not all of the activity, should be
off the Plateau by early this evening.

Updates already out.

&&

.AVIATION...
12Z TAF DISCUSSION.

Active pattern coming up today into the evening as a weak boundary
passes. Showers/storms expected to increase this morning but really
get in gear this afternoon. Few low clouds floating around now
likely to dissipate after sunrise but CIGs/VSBYs likely to drop in
and around convection. Light fog also possible late tonight.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Unger
AVIATION........07
Hazardous weather outlook, Jun 22, 4:30 AM CST, 7 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
530 AM CDT Fri Jun 22 2018

TNZ005>011-023>034-056>066-075-077>080-093>095-231030-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
530 AM CDT Fri Jun 22 2018

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Strong to severe storms are possible this afternoon into the
early evening...especially east of I-65. The main concerns are
damaging straight line winds and hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

A few strong storms capable of damaging winds and hail will be
possible again on Sunday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed today.

In the hours before

Special weather statement, Jun 22, 11:10 AM CST, 28 minutes before
Special Weather Statement
National Weather Service Nashville TN
1210 PM CDT FRI JUN 22 2018

TNZ093-094-221745-
Lawrence TN-Wayne TN-
1210 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE AND CENTRAL
LAWRENCE COUNTIES UNTIL 1245 PM CDT...

At 1210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Collinwood, or 13 miles southeast of Waynesboro, moving east at 35
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Loretto, Ethridge, Leoma and Westpoint.

LAT...LON 3508 8770 3523 8771 3533 8722 3530 8721
      3529 8723 3528 8721 3523 8722 3520 8721
      3520 8722 3517 8722 3516 8720 3514 8721
      3512 8720 3512 8722 3510 8721 3506 8722
TIME...MOT...LOC 1710Z 265DEG 32KT 3517 8763

27
Special weather statement, Jun 22, 11:14 AM CST, 24 minutes before
Special Weather Statement
National Weather Service Nashville TN
1214 PM CDT FRI JUN 22 2018

TNZ094-095-221745-
Lawrence TN-Giles TN-
1214 PM CDT FRI JUN 22 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LAWRENCE AND
NORTHWESTERN GILES COUNTIES UNTIL 1245 PM CDT...

At 1214 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northwest of Lawrenceburg, moving east at 40 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Lawrenceburg, Summertown, Ethridge, Lynnville and Henryville.

LAT...LON 3529 8755 3540 8755 3540 8752 3541 8751
      3542 8745 3543 8745 3546 8736 3546 8734
      3545 8732 3543 8723 3544 8723 3543 8719
      3544 8716 3546 8713 3541 8699 3542 8698
      3528 8697
TIME...MOT...LOC 1714Z 263DEG 36KT 3535 8746

27

The radar

The Northeast Alabama radar (KHTX), 122 km away, was scanning. The volume nearest the first event began at 17:39 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lawrence

When
June 22, 11:38 AM CST to 11:47 AM CST
Where
Lawrence County, 1.36 mi NW of Springers Station to 1.49 mi ESE of Leoma
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
35.164, -87.396

An NWS storm survey along with Lawrence County Emergency Management indicated a severe 4 mile long by 1/4 mile wide downburst struck the Leoma area. West of Leoma, 40 to 50 trees were blown down along Shoal Creek Road with 4 homes damaged from falling trees. Numerous more large trees and power lines were blown down in Leoma near the Leoma Baptist Church, with one tree falling onto and heavily damaging a house on Dunn Leoma Road. A billboard and outbuilding were also significantly damaged. Based on radar, damage also likely extended west and east of the path indicated here into inaccessible areas without roads. Winds were estimated up to 80 mph.

Thunderstorm Wind, Marshall

When
June 22, 12:05 PM CST
Where
Marshall County, Cornersville
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
35.370, -86.850

A tree was blown down in Cornersville.

Thunderstorm Wind, Bedford

When
June 22, 12:28 PM CST
Where
Bedford County, 1.49 mi E of Flat Creek
Measured
48 kt (55 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
35.403, -86.394

Trees were blown down on Gaither Road.

Thunderstorm Wind, Coffee

When
June 22, 12:45 PM CST
Where
Coffee County, 1.11 mi WNW of Red Hill
Measured
56 kt (64 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
35.455, -86.069

Coffee County Emergency Management and numerous social media photos and videos indicates significant wind damage struck the Tanglewood area on the south side of Manchester. Numerous trees were snapped and uprooted, a fireworks tent was blown over, and one home suffered roof damage on Greenbriar Circle. Winds were estimated up to 65 mph.

Thunderstorm Wind, Grundy

When
June 22, 12:51 PM CST
Where
Grundy County, 0.51 mi NNW of White City
Measured
43 kt (49 mph) estimated gust
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
35.257, -85.722

A tree was blown down that blocked both lanes of Highway 150 just outside the city limits of Tracy City.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2018Every state in 2018This day in weather historyWarnings in Tennessee, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 769864, 769869, 769870, 769872, 770489.